Texas, 2018

Tornado in Texas, August 7, 2018

August 7, 2018 · NWS LCH · 1 event in 1 county or zone

An isolated thunderstorm along the shore of Sabine Lake produced a landspout that touched down in Port Arthur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated thunderstorm along the shore of Sabine Lake produced a landspout that touched down in Port Arthur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 7, 9:58 AM CST, 32 minutes earlier.

Area forecast discussion, Aug 7, 9:58 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1058 AM CDT Tue Aug 7 2018

.DISCUSSION...
Cluster of convection ongoing over South Central LA to the N/NE of
a weak upper low over the NW Gulf has not been depicted well by
guidance. Thus, made manual adjustments to grids for the next few
hours to get the forecast to better match up with reality. This
region of enhanced lift should tend to shift SWWD with time as
the upper low drifts SW roughly parallel to the TX coast.
Generally speaking, another day of scattered to numerous showers
and thunderstorms is expected.

13

&&

.PREV DISCUSSION... /issued 654 AM CDT Tue Aug 7 2018/

AVIATION...
Storms over the coastal waters of southeast Texas and
southwest Louisiana are lifting to the west northwest. BPT is in
direct line of the storms this am w/ LCH getting brushed towards
the late mrng hrs. Storms to gradually spread eastward. Look for
lower ceilings... vsby... gusty winds and lightning... in and
near storm actvty... actvty tapering off late aftn hrs ending drg
the eve hours. This is the typical summertime pattern.

PREV DISCUSSION... /issued 409 AM CDT Tue Aug 7 2018/

DISCUSSION...
Another active radar this morning with scattered showers dotting
the coastal waters and even a few light showers further inland
across portions of St. Landry and Avoyelles parishes. The activity
is attributed to a weak upper low centered over the northern gulf
coast. Aiding in the development is the very tropical airmass in
place across the region. 00Z RAOB (the second attempt after the
first was eaten by a developing updraft) measured a PWAT of 2.12
and forecast soundings suggest that the 2+ inch values will remain
in place through much of the day. When combined with afternoon
heating, another day of above normal precipitation is expected.
Storms will gradually dissipate this evening with the loss of
daytime heating.

The weak upper low enhancing precip chances today is expected to
wash out overnight allowing overall convective coverage to be a
bit lower on Wednesday, which is to say closer to climatological
normals. The reprieve from higher rain chances will be brief,
however, as a large upper trough is still progged to dig southward
to the coast Thursday. An associated frontal boundary will stop
well short of moving through the area, but the system and the
shortwaves wrapping around it will provide plenty of energy to
keep rain chances elevated through at least Saturday before upper
ridging builds back in across the gulf of Mexico Sunday through
early next week.

Jones

MARINE...
High pressure stretching west across the northern Gulf coast will
maintain a generally light southeast flow the next couple of
days with winds becoming more south and then southwest during the
mid to latter part of the week as the high settles south into the
Gulf. Isolated to scattered showers and thunderstorms are
possible through mid week with higher rain chances expected toward
the end of the week as an upper level trough approaches from the
northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  92  69  94  70 /  40  10  20  10
LCH  90  75  91  75 /  60  10  30  10
LFT  89  75  91  75 /  70  10  50  10
BPT  91  77  91  77 /  50  10  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Aug 7, 3:16 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
416 AM CDT Tue Aug 7 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
080930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
416 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop
across the area beginning late this morning and continuing through
this evening before dissipating around sunset. While severe
storms are not anticipated, stronger storms will be accompanied by
occasional to frequent cloud to ground lightning, gusty winds,
and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Overall shower and thunderstorm coverage is expected to be lower
during the day Wednesday although scattered activity is still
anticipated during the afternoon hours.

Precipitation chances will increase to above normal once again
Thursday through Saturday. At this time, no severe thunderstorms
are expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-080930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
416 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered showers will continue to move across the
coastal waters this morning. Intermixed thunderstorms will
develop late this morning through this evening. While severe storms
are not anticipated, stronger storms will be accompanied by
occasional to frequent cloud to ground lightning, gusty winds, and
brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A daily chance for showers and thunderstorms will continue
through mid week. An upper level trough digging into the area will
enhance precipitation chances further beginning Thursday and
continuing through Saturday.

At this time, no severe thunderstorms are expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 7, 9:09 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1009 AM CDT Tue Aug 7 2018

LAZ027>032-041-042-073-074-TXZ180-201-215-216-259>262-080000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Calcasieu-
Jefferson Davis-West Cameron-East Cameron-Tyler-Hardin-Jefferson-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
1009 AM CDT Tue Aug 7 2018

...TROPICAL FUNNEL CLOUD SIGHTED...

At 955 AM...The National Weather Service has received a
report of a funnel cloud in the vicinity of Kaplan.

A very moist and unstable tropical airmass is in place across
the area. Meanwhile...the vertical wind profile over the area
is light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

26

The radar

The Lake Charles radar (KLCH), 68 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
August 7, 10:30 AM CST to 10:31 AM CST
Where
Jefferson County, 1.2 mi E of Lakeview to 1.09 mi E of Lakeview
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
Public
Coordinates
29.920, -93.880

Multiple videos taken around Port Arthur and Groves indicated a landspout briefly occurred near Sabine Lake and Pleasure Island. No damage was noted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779661.